Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 302, NWS Springfield, MO

June 30, 2003Dallas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 30, 2003, 2:10 PM CDT for Dallas County, Missouri. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2003, 2:10 PM CDT (19:10 UTC)
Expired
Jun 30, 2003, 3:15 PM CDT
In force
65 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Dallas County, MO

The radar

The Springfield radar (KSGF), 68 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
743 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 301910
SVRSGF
MOC059-302015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
209 PM CDT MON JUN 30 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DALLAS COUNTY IN MISSOURI

* UNTIL 315 PM CDT.

* AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 9 MILES NORTHEAST OF BUFFALO...OR 18 MILES WEST OF
  LEBANON...AND MOVING NORTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   URBANA BY 245 PM CDT.

THE TOWNS OF PLAD...PUMPKIN CENTER AND TUNAS ARE ALSO IN THE PATH OF
THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3768 9302 3774 9291 3789 9301 3790 9319
          3781 9319

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:15 AM CDT, 11 hours 55 minutes earlier.

Area forecast discussion, Jun 30, 2:15 AM CDT, 11 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 AM CDT MON JUN 30 2003

.SYNOPSIS...
WELL...I MUST SAY THAT MY FORECAST THREE DAYS AGO WAS BASED HEAVILY
ON CLIMATOLOGY AND TELECONNECTIONS...BUT SURE ENOUGH TROPICAL STORM
BILL HAS FORMED IN THE CENTRAL GULF OF MEXICO AND IS LOOKING
FAIRLY HEALTHY THIS MORNING PER IR SATELLITE IMAGERY AND BUOY/SHIP
OBS.  AS IF PRESENT FORECAST ISNT COMPLICATED ENOUGH ALREADY...WILL
BE A CHALLENGE TO SEE HOW OLE BILLY EVOLVES OVER THE NEXT AND MOST
CRITICAL 12 TO 18 HOURS...AND ULTIMATELY HIS EFFECTS ON
PRECIPITATION CHANCES AS WE HEAD INTO THE 24 TO 48 HOUR TIME FRAME.

.NEAR TERM...A FEW SHOWERS ARE ALL THAT REMAIN FROM A SMALL COMPLEX
OF THUNDERSTORMS THAT DEVELOPED OVER SE KS YESTERDAY AFTERNOON. THIS
ACTIVITY HAS MOVED VERY LITTLE...AND OF REALLY NO SIGNIFICANCE OVER
SE KS COUNTIES AT THE PRESENT TIME. AS FORECAST LAST NIGHT...UPPER
TROUGH HAS DEEPENED FURTHER SOUTH ALONG THE KS/OK BORDER AND HAS NOW
ISOLATED ITSELF FROM THE STRONGER WESTERLIES TO THE NORTH. THREE DAY
TENDENCY FOR PEAK CONVECTION TO TRANSITION FROM NOCTURNAL TO DIURNAL
IS AN EXPECTED RESULT OF THE CUTTING OFF OF THIS SYSTEM. VERTICAL
WIND SHEAR IS QUITE PALTRY THIS MORNING...AND ADDITIONAL CONVECTIVE
DEVELOPMENT THRU SUNRISE WOULD APPEAR RATHER SLIM...WITH THE
EXCEPTION OF ELEVATED WEST-EAST BAROCLINIC ZONE STRETCHING ACROSS
NRN OKLAHOMA.

ALSO PRESENTLY WATCHING AN AREA OF DEVELOPING THUNDERSTORMS ACROSS
NORTH CENTRAL ARKANSAS THAT APPEAR TO BE INDUCED FROM A WEAK
SHORTWAVE (EVIDENT ON WATER VAPOR IMAGERY) INTERACTING WITH A
NOT-SO-OBVIOUS UPPER LEVEL SHEAR AXIS THAT WOULD HAVE TO EXIST
BETWEEN THE UPPER LOW TO THE WEST AND T.S. BILL. AREA WILL ALREADY
BE COVERED BY CONVECTIVE CHANCES FOR TODAY...BUT WILL LIKELY REQUIRE
SHORTER TERM NOWCASTS AS NEEDED THRU SUNRISE.

.SHORT TERM...
OTHER THAN PREVIOUSLY MENTIONED SHOWERS ACROSS FAR WRN SECTIONS AND
S CENTRAL MO THIS MORNING...GREATER CHANCE FOR SHOWERS/STORMS WILL
SURELY BE THIS AFTERNOON AS IMPRESSIVE MID/UPPER LEVEL COLD POOL
ASSOCIATED WITH UPPER LOW PUSHES INTO THE CWA. INSTABILITY PROGS ARE
FAIRLY IMPRESSIVE AS THIS COLD POOL IS JUXTAPOSED NICELY OVER A
RATHER WARM AND MOIST BOUNDARY LAYER THAT SHOULD RESPOND TO ABUNDANT
SUNSHINE THIS MORNING. CERTAINLY VERY FLORIDA-LIKE IN THAT RAPID
BOUNDARY LAYER HEATING SHOULD OCCUR PRIOR TO NOONTIME...WITH
CONVECTIVE DEVELOPMENT EXPECTED VERY EARLY (NOON-2PM TIME FRAME).
MLCAPES OF 1000 TO 2000 J/KG WILL BE MORE THAN SUFFICIENT FOR
THUNDERSTORM DEVELOPMENT...ESPECIALLY FROM SGF EASTWARD.
HOWEVER...HIGH FREEZING LEVEL AND WEAK VERTICAL SHEAR SUGGEST THAT
PULSE STORM CLUSTERS WILL BE THE CONVECTIVE MODE. PRECIPITABLE H20
VALUES AROUND 1.5 FAVOR LOCALLY HEAVY RAINFALL AS THE MAIN
CONCERN...ALTHOUGH DECENT MID LEVEL DRY AIR ENTRAINMENT EVIDENT
BEHIND UPPER WAVE MAY LEAD TO LOCALIZED WET MICROBURSTS WHICH COULD
APPROACH SEVERE LIMITS.

T.S. AND POSSIBLY HURRICANE BILL WILL MOVE ONSHORE OVER LOUISIANA
THIS AFTERNOON AND CONTINUE STEADILY NORTH. ETA SOLUTION HAS BY FAR
THE BEST INITIAL HANDLE ON THIS SYSTEM...AND CORRECTLY GENERATES A
FUJIWHARA EFFECT...TAKING OUR UPPER LOW TO THE SOUTH AND WEST OF HIS
REMNANTS...BEFORE THEY MERGE INTO A LARGE SUBTROPICAL LOW BY LATE
TUESDAY. CONCEPTUALLY HOWEVER...THIS PROCESS COULD INEVITABLY DELAY
THE PASSAGE OF UPPER SHEAR AXIS...MORE IN LINE WITH GFS SOLUTION.
THEREFORE...WILL CONTINUE CHANCE POPS CWA-WIDE FOR TUESDAY WITH
HIGHEST PROBS ACROSS EASTERN SECTIONS. ALTHOUGH I WOULD HOPE THAT
UPPER TROUGH SHOULD CLEAR BEFORE WEDNESDAY...WILL MAINTAIN LOW
CHANCES ACROSS SERN COUNTIES GIVEN UNCERTAINTY THAT EXISTS WITH
TRACK OF TROPICAL REMNANTS.

.EXTENDED...WITH FINAL PASSAGE OF UPPER TROUGH...EXPANSIVE SOUTHWEST
RIDGE WILL QUICKLY BUILD INTO AT LEAST THE WESTERN HALF OF THE CWA
BY WEDNESDAY. A LARGE STORM SYSTEM APPROACHING BRITISH COLUMBIA THIS
MORNING WILL CAUSE UPPER HEAT RIDGE TO FLATTEN AND BUILD EAST INTO
THE PLAINS...BRINGING HOT AND MUGGY CONDITIONS TO THE AREA THROUGH
THE WEEKEND. AN UNSEASONABLY FAST ZONAL FLOW WILL DOMINATE THE
NORTHERN TIER STATES...WHICH COULD LEAD TO AN EXCITING WEEK FOR THE
BAMEX RESEARCH TEAM.

.AVIATION...
LIGHT SHOWERS VICINITY KJLN THRU 12Z BASES 8KFT...OTHERWISE VFR
CONDITIONS TO CONTINUE EARLY. SHOWERS AND THUNDERSTORMS WILL DEVELOP
AROUND 18Z...AFFECTING ENTIRE FORECAST AREA...ESPECIALLY KSGF-KMKC
ROUTE. PILOTS URGED TO MONITOR LATEST CONVECTIVE DEVELOPMENTS AND
ANY RELATED SIGMETS. CUMULUS BASES GENERALLY 4500-5500 FEET.
ENVIRONMENT WILL BECOME CONDUCIVE FOR WET MICROBURSTS GENERATED FROM
SOME OF THE STRONGER STORMS.

.SGF...
.MO...NONE.
.KS...NONE.

BOOKBINDER
Hazardous weather outlook, Jun 30, 12:58 PM CDT, 1 hour 12 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS WITH A FEW STORMS CAPABLE OF PRODUCING:

  LOCALLY HEAVY RAINFALL...DOWNBURST WINDS UP TO 60 MPH....AND HAIL
  UP TO THE SIZE OF DIMES.

  AREAS AFFECTED AND TIMING:

  THIS AFTERNOON AND TONIGHT...MAINLY SOUTHEAST OF A LINE STRETCHING
  FROM OSAGE BEACH...THROUGH BOLIVAR...TO JOPLIN.

  DISCUSSION:

  AN UPPER LEVEL DISTURBANCE...ALONG WITH WEAK SURFACE BOUNDARIES
  WILL INTERACT WITH AN UNSTABLE AIRMASS TO PRODUCE SCATTERED
  THUNDERSTORMS ACROSS THE OUTLOOK AREA MAINLY THIS AFTERNOON AND
  EVENING.  THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY
  RAINFALL.  HOWEVER...A FEW STORMS MAY PRODUCE WIND GUSTS TO 60
  MPH AND HAIL UP TO THE SIZE OF DIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  MOISTURE ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM BILL WILL
  INTERACT WITH AN UPPER LEVEL STORM SYSTEM OVER THE OZARKS...
  BRINGING A CONTINUED THREAT FOR THUNDERSTORMS TUESDAY...MAINLY
  FROM MID MISSOURI SOUTH TO THE ARKANSAS BORDER. THE BEST CHANCE
  FOR THUNDERSTORMS WILL BE DURING THE AFTERNOON HOURS ALTHOUGH THEY
  COULD OCCUR AT ANY TIME. HEAVY RAINFALL WILL CONTINUE TO BE THE
  MAIN THREAT.

  HEAT AND HUMIDITY WILL INCREASE BY THE END OF THE WEEK...AS HEAT
  INDEX VALUES ARE EXPECTED TO RISE WELL INTO THE 90S FRIDAY AND
  SATURDAY.  A FEW LOCATIONS ACROSS SOUTHEAST KANSAS AND WESTERN
  MISSOURI MAY EVEN REACH THE 100 DEGREE MARK.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER THAT MAY OCCUR
  WITH THESE THUNDERSTORMS...SPOTTER ACTIVATION IS NOT EXPECTED
  THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

SAW

In the hours before

Local storm report, Jun 30, 12:30 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1230 PM CDT MON JUN 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    1 ESE MARSHFIELD          MO   .75 INCH HAIL
06/30/03   WEBSTER                        REPORTED BY PUBLIC.

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:02 AM CDTFlash Flood WarningSGFJasper, Newton4 hr
Jun 30, 2:27 PM CDTFlash Flood WarningSGFGreene3 hr
Jun 30, 2:31 PM CDTSevere Thunderstorm WarningSGFGreene59 min
Jun 30, 3:29 PM CDTSevere Thunderstorm WarningSGFGreene31 min
Jun 30, 3:32 PM CDTSevere Thunderstorm WarningSGFChristian58 min
Jun 30, 3:41 PM CDTSevere Thunderstorm WarningSGFBarry64 min
Jun 30, 3:57 PM CDTFlash Flood WarningSGFChristian3 hr
Jun 30, 4:43 PM CDTFlash Flood WarningSGFStone3 hr
Jun 30, 4:52 PM CDTFlash Flood WarningSGFBarry3 hr
Jun 30, 5:06 PM CDTSevere Thunderstorm WarningSGFMiller54 min
Jun 30, 6:22 PM CDTSevere Thunderstorm WarningSGFCedar23 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.